Illinois, 2026

Winter Storm and Winter Weather in Illinois, March 15 to 16, 2026

March 15 to 16, 2026 · NWS LOT · 22 events in 22 counties and zones

Heavy snow fell over much of northwest Illinois during the early morning of March 16th, where a swath of 6 to 9 inches of snow fell. 0 inches in Marengo.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy snow fell over much of northwest Illinois during the early morning of March 16th, where a swath of 6 to 9 inches of snow fell. Storm total snowfall amounts included 8.7 inches four miles north northwest of Rockford; 8.2 inches five miles west northwest of Rochelle; 7.7 inches near Timberlane; 7.5 inches four miles north northeast of Harvard; 7.2 inches in Capron and 6.0 inches in Marengo. Rockford Airport reported 5.7 inches of snow. Snowfall amounts across the rest of northern Illinois including much of the Chicago metro area were generally in the 1 to 3 inch range.

Strong winds caused significant blowing and drifting snow across much of northern Illinois through the evening of March 16th as scattered snow showers moved across northern Illinois. While blizzard criteria were not met, near blizzard conditions were reported at times in open and rural areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 15, 6:22 PM CST, 8 minutes earlier. Its key messages:

  • Showers and thunderstorms will persist this evening. Some storms will be severe, particularly across central IL into northwestern IN through 9 PM this evening.
  • Periods of accumulating snow and blowing snow will set the stage for Blizzard conditions across northwestern IL overnight into Monday morning. We have thus opted to upgrade to a Blizzard Warning across parts of northwestern IL. A Winter Weather Advisory remains in effect for areas along and northwest of the I-55 corridor overnight through Monday morning.
  • Wind-whipped snow showers may develop across the area Monday afternoon, leading to locally hazardous travel conditions.
  • A period of cold temperatures is expected Monday and Tuesday, with overnight wind chills ranging from 5 to 10 below, especially Tuesday morning.
  • A clipper system will likely bring a period of snow to the area Tuesday night into Wednesday. Thereafter, a warming trend will commence through the end of the week.
Area forecast discussion, Mar 15, 6:22 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
722 PM CDT Sun Mar 15 2026

.KEY MESSAGES...

- Showers and thunderstorms will persist this evening. Some
  storms will be severe, particularly across central IL into
  northwestern IN through 9 PM this evening.

- Periods of accumulating snow and blowing snow will set the
  stage for Blizzard conditions across northwestern IL overnight
  into Monday morning. We have thus opted to upgrade to a
  Blizzard Warning across parts of northwestern IL. A Winter
  Weather Advisory remains in effect for areas along and
  northwest of the I-55 corridor overnight through Monday
  morning.

- Wind-whipped snow showers may develop across the area Monday
  afternoon, leading to locally hazardous travel conditions.

- A period of cold temperatures is expected Monday and Tuesday,
  with overnight wind chills ranging from 5 to 10 below,
  especially Tuesday morning.

- A clipper system will likely bring a period of snow to the
  area Tuesday night into Wednesday. Thereafter, a warming
  trend will commence through the end of the week.

&&

.UPDATE...
Issued at 722 PM CDT Sun Mar 15 2026

We just recently updated the forecast to upgrade our Winter
Storm Warning to a Blizzard Warning. We also included Dekalb and
McHenry counties in this warning. We also expanded the Winter
Weather advisory anther row of counties southeastward along the
I-55 corridor.

The storm system is tracking farther south then originally
thought. Overall, this adds concern that snowfall amounts may
end up a bit higher than previous forecasts, particularly across
the warned area where several hours of wind gusts of 45 to 50
mph will combine with the snow overnight into Monday morning to
produce blizzard conditions. With this in mind, and the fact
that there are numerous upstream obs across IA and parts of MO
that are reporting 1/4 or less VSBYs, felt the path of least
regret was to pull the trigger on the upgrade.

The end times of the winter headlines run from mid to late this
evening through early Monday afternoon.

KJB

&&

.DISCUSSION...
Issued at 313 PM CDT Sun Mar 15 2026

Through Monday night...

A strong and very dynamic early Spring season storm system
currently shifting into western IL this afternoon, will deepen
to near 980 mb late tonight into Monday as it lifts northward
across Lower Michigan.

Hazards associated with this system late this afternoon through
Monday include:
- Another round of showers and thunderstorms this afternoon
  through early evening in advance of an approaching cold front.
  Some of these storms could be severe, with damaging winds in
  excess of 60 mph the main threat.
- Rain mixing with a brief period of sleet and freezing rain
  before transitioning to snow from west to east across the area
  Sunday evening and night.
- Turning much colder and very windy tonight into Monday, with
  considerable blowing and drifting snow, with possible near
  blizzard conditions at times, particularly across northwestern
  IL late tonight into Monday morning.

Storm and Severe Threat This afternoon and evening:

Showers and thunderstorms continue to track east-northeastward
into northern IL this afternoon. Thus far, these storms have
remained sub severe, likely owing to limited instability. We
will have to continue to monitor the shallow convective activity
farther to the southwest in advance of the approaching cold
front. This activity is expected to shift eastward across the
area into early this evening. Extensive cloud cover, and only
modest dewpoints into the low 50s, will continue to curtail
destabilization ahead of this activity. However, given the
continued presence of strong southwesterly flow off the surface,
the potential will exist for some localized strong wind gusts
in excess of 60 mph with this shallow convection, particularly
in areas south of I-80 across eastern IL into northwestern IN.

Winter Weather Threat tonight into Monday:

Rain will transition to the snow from west to east this evening
as a much colder airmass quickly spills in across the area
along the backside of the deepening surface low moving into
Lower Michigan. The transition is likely to be accompanied by an
hour or so period of a wintry mix of sleet and freezing rain,
though the main story will be the accumulating and blowing snow
expected tonight into Monday morning, particularly across
northwestern IL (Rockford area), where a Winter Storm Warning is
in effect. In this region, steepening low and mid-level lapse
rates will support some higher rates of snow (up to an inch per
hour) for a period late this evening into the overnight hours as
the 700 mb low tracks northeastward into south central WI.
While initially the snow will be wet, a rapidly cooling column
will result in a transition towards a drier (more blowable)
snowfall late tonight into Monday morning.

This is important, as northwesterly wind gusts will become
progressively stronger overnight as the surface low deepens down
around 980 mb across northern lower Michigan. With wind gusts
of 45 to 50 mph likely by early Monday morning, there continues
to be concern for a period of near blizzard conditions late
tonight into Monday morning. The worst conditions across the
warned area will be from roughly 11 PM tonight through 10 AM
Monday morning. We continue to hit the wording for near blizzard
conditions hard in the Winter Storm Warning, and we cannot rule
out the need for a an upgrade to a Blizzard Warning.

East and southeast of the Winter Storm Warning, a Winter
Weather Advisory is in effect as far southeast as areas near the
I-55 corridor tonight through Monday morning for snow and
blowing snow. Snowfall amounts in this area will be lighter, and
will taper with southeastward extent. Accordingly, amounts are
generally expected to range from 2 to 4 inches far northwest, to
1 to 3 inches across the southeastern part of the advisory
area. Hazardous travel conditions will also be likely in the
advisory area due to the snow and blowing snow on these
increasing northwest winds.

As the surface low begins to move out of the area Monday
afternoon, we will see the snow begin to taper off across
northern IL. However, steep low-level lapse rates through the
DGZ (Dendritic Growth Zone) will continue to support scattered
snow showers and squalls into the mid to late afternoon hours,
with flurries potentially even continuing into Monday night.

KJB

Tuesday through Saturday:

The unseasonably cold start to the day on Tuesday will lower
the ceiling for the day's high temperatures, with temperatures
presently favored to peak only in the 20s. With expansive
surface high pressure shuffling its way eastward across the
region, no precipitation is expected during the daytime hours.

A fast-moving clipper-type shortwave diving southeastward out
of Alberta will arrive at our doorstep Tuesday night. Nearly all
members of the 00Z EPS and GEFS output a modest amount of QPF
across our forecast area Tuesday night into Wednesday morning,
which would translate to measurable snowfall with air
temperatures not expected to rise above freezing until sometime
during the mid to late morning on Wednesday. Some ensemble
spread remains with the strength of the inbound wave and how
much moisture it will have to work with, but overall, this
doesn't have the look of a blockbuster snowfall event.

A strong upper-level ridge initially centered off the California
coast will reposition itself eastward over the Desert Southwest
for the latter half of the week. This will kick off a warming
trend here locally through the end of the workweek as the
associated thermal ridge expands eastward, with highs in the 50s
and 60s expected to make a return.

The jet stream draped around the ridge's northern periphery
will also get nudged eastward, which will steer any subsequent
clipper waves/systems emanating out of Canada more to our east.
That said, one additional clipper shortwave may still get close
enough to our area Wednesday night into Thursday for another
round of precipitation to occur here. This outcome is reflected
only in a minority of Grand Ensemble members at this time, so
made no changes to the dry NBM forecast at this juncture.

Ogorek

&&

.AVIATION /00Z TAFS THROUGH 06Z TUESDAY/...
Issued at 658 PM CDT Sun Mar 15 2026

- Rain, heavy at times, with some embedded thunder expected
  early this evening.
- Rain will change to snow from northwest to southeast this
  evening into the early overnight hours.
- Snow, heavy at times, is expected overnight into early Monday
  morning before tapering off to lighter snow showers/flurries.
- Strong northwest winds will result in blowing and drifting
  snow and reduced visibilities overnight into Monday.

Powerful storm system will continue to produce a wide variety of
inclement weather over the next 24 hours. For the immediate
Chicago terminals, rain, heavy at times, with some embedded
thunder will gradually taper off early this evening. Rain will
gradually change to snow from northwest to southeast across the
terminals this evening into the early overnight hours. The
heaviest snowfall rates are expected overnight, perhaps
lingering into the early morning hours Monday. Very strong
northwest winds will result in blowing and drifting snow,
especially late tonight into Monday morning as the snow type
becomes less wet and more apt to be blown around.

Steadier accumulating snow is expected to end during the early-
mid morning hours Monday, but some snow showers/flurries could
linger through much of the day with much lesser threat for
accumulations. Snow threat should end by early Monday evening
with winds gradually decreasing Monday night.

- Izzi

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Blizzard Warning until 1 PM CDT Monday for ILZ003-ILZ004-
     ILZ005-ILZ008-ILZ010-ILZ011.

     Winter Weather Advisory until 1 PM CDT Monday for ILZ006-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ103.

     Winter Weather Advisory from 1 AM to 1 PM CDT Monday for
     ILZ021-ILZ032-ILZ104-ILZ105-ILZ106-ILZ107-ILZ108.

IN...None.
LM...Gale Warning until 10 PM CDT Monday for the IL and IN
     nearshore waters.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Mar 15, 3:31 PM CST, 2 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
431 PM CDT Sun Mar 15 2026

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162145-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
431 PM CDT Sun Mar 15 2026 /531 PM EDT Sun Mar 15 2026/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Level 1 of 5 Tornado Risk.
     Level 2 of 5 Damaging Wind Risk...up to 60 mph.
  Elevated Non Thunderstorm Wind Risk.
  Elevated Snow and Blowing Snow Risk late tonight.

DISCUSSION...

Gusty southwest non-thunderstorm winds will persist through the
evening with gusts upwards of 40 to 45 mph. The strongest winds
are expected south of I-80.

A line of showers and thunderstorms will continue across northern
Illinois and northwest Indiana through early evening. A few
storms could become strong to severe with mainly a damaging wind
threat for areas along and south of a Pontiac to Valparaiso line.

Rain will change over to snow late tonight. The greatest snow
accumulations and travel impacts are expected to occur west of a
LaSalle-Peru to Waukegan, IL line. Strong northwesterly winds will
also lead to blowing snow in open areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Elevated Non Thunderstorm Wind Risk.
  Limited Snow and Blowing Snow Risk.
Tuesday...
  Limited Snow Risk.

DISCUSSION...

Strong northwesterly winds, snow, and blowing snow will continue
through the day on Monday.

Another round of snow is likely to occur Tuesday night into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed through early evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-northeast at 60 to 65 mph.

LMZ740>745-162145-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
431 PM CDT Sun Mar 15 2026

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk...with an associated:
     Thunderstorm Waterspout Risk
     Level 2 of 5 Thunderstorm Wind Gust Risk...up to 50 kt.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Gale force winds and very hazardous waves.
Tuesday...
  Hazardous conditions for small craft are likely.
Friday and Saturday...
  Hazardous conditions for small craft are likely.

Yack

Visit us at www.weather.gov/chicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 winter weather, 4 winter storm. Local standard time, as filed.

Winter Storm, Ogle

When
March 15, 6:30 PM CST to March 16, 8:00 PM CST
Where
Ogle forecast zone
Reported by
Trained Spotter
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Winter Weather, Lee

When
March 15, 6:30 PM CST to March 16, 8:00 PM CST
Where
Lee forecast zone
Reported by
Trained Spotter
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
March 15, 7:00 PM CST to March 16, 8:00 PM CST
Where
Winnebago forecast zone
Reported by
Trained Spotter
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
March 15, 7:30 PM CST to March 16, 8:00 PM CST
Where
Boone forecast zone
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Winter Storm, McHenry

When
March 15, 8:00 PM CST to March 16, 8:00 PM CST
Where
McHenry forecast zone
Reported by
Trained Spotter
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Winter Weather, De Kalb

When
March 15, 8:00 PM CST to March 16, 8:00 PM CST
Where
De Kalb forecast zone
Reported by
Trained Spotter
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Winter Weather, La Salle

When
March 15, 8:00 PM CST to March 16, 8:00 PM CST
Where
La Salle forecast zone
Reported by
Trained Spotter
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Winter Weather, Kane

When
March 15, 8:30 PM CST to March 16, 8:00 PM CST
Where
Kane forecast zone
Reported by
Trained Spotter
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Lake

When
March 15, 9:00 PM CST to March 16, 8:00 PM CST
Where
Lake forecast zone
Reported by
Trained Spotter
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Northern Cook County

When
March 15, 9:00 PM CST to March 16, 8:00 PM CST
Where
Northern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Du Page

When
March 15, 9:00 PM CST to March 16, 8:00 PM CST
Where
Du Page forecast zone
Reported by
Trained Spotter
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Winter Weather, Kendall

When
March 15, 9:00 PM CST to March 16, 8:00 PM CST
Where
Kendall forecast zone
Reported by
Trained Spotter
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
March 15, 9:00 PM CST to March 16, 8:00 PM CST
Where
Grundy forecast zone
Reported by
Trained Spotter
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
March 15, 9:00 PM CST to March 16, 8:00 PM CST
Where
Livingston forecast zone
Reported by
Trained Spotter
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Winter Weather, Central Cook County

When
March 15, 9:30 PM CST to March 16, 8:00 PM CST
Where
Central Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Northern Will County

When
March 15, 9:30 PM CST to March 16, 8:00 PM CST
Where
Northern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Southern Cook County

When
March 15, 9:30 PM CST to March 16, 8:00 PM CST
Where
Southern Cook County forecast zone
Reported by
Trained Spotter
Coordinates
41.895, -87.646 (the zone’s center; the record gives no point)

Winter Weather, Southern Will County

When
March 15, 9:30 PM CST to March 16, 8:00 PM CST
Where
Southern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Eastern Will County

When
March 15, 9:30 PM CST to March 16, 8:00 PM CST
Where
Eastern Will County forecast zone
Reported by
Trained Spotter
Coordinates
41.445, -87.979 (the zone’s center; the record gives no point)

Winter Weather, Ford

When
March 15, 9:30 PM CST to March 16, 8:00 PM CST
Where
Ford forecast zone
Reported by
Trained Spotter
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Winter Weather, Kankakee

When
March 15, 10:00 PM CST to March 16, 8:00 PM CST
Where
Kankakee forecast zone
Reported by
Trained Spotter
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Iroquois

When
March 15, 10:00 PM CST to March 16, 8:00 PM CST
Where
Iroquois forecast zone
Reported by
Trained Spotter
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317551, 1317552, 1317548, 1317549, 1317550, 1317553, 1317560, 1317554, 1317555, 1317556, 1317557, 1317561, 1317562, 1317569, 1317559, 1317563, 1317564, 1317565, 1317566, 1317570, 1317568, 1317571.